Universidad Complutense de Madrid
E-Prints Complutense

Government fragmentation and fiscal deficits: a regression discontinuity approach

Impacto

Downloads

Downloads per month over past year

Artés Caselles, Joaquín and Jurado, Ignacio (2018) Government fragmentation and fiscal deficits: a regression discontinuity approach. Public Choice, 175 (3-4). pp. 367-391. ISSN 0048-5829

[thumbnail of Government Fragmentation-Artés (Open Access).pdf]
Preview
PDF
Creative Commons Attribution.

1MB

Official URL: https://doi.org/10.1007/s11127-018-0548-y



Abstract

Some electoral systems favor strong single-party majority governments, while others the formation of coalitions. Having one or the other is likely to afect economic outcomes in ways that are unintended when the electoral rules are approved. In this paper, we show that government fragmentation has large fscal implications. We also provide results that have a causal interpretation. Using a panel of Spanish municipalities, along with a close-elections regression discontinuity design, we fnd that single-party majorities run budgets with a 1.5% point larger primary surplus than that of coalitions. In addition, we show that lower defcits are driven mainly by single-party majority governments’ capacity to raise more revenues. These fndings are robust to several model specifcations.


Item Type:Article
Uncontrolled Keywords:Fiscal defcit; Single-party majority government; Coalitions; Regression discontinuity
Subjects:Sciences > Mathematics > Bayesian statistical decision theory
Social sciences > Economics > Econometrics
Social sciences > Economics > Public economy
JEL:C21, D72, D78, H72
ID Code:60407
Deposited On:07 May 2020 12:33
Last Modified:12 May 2020 11:44

Origin of downloads

Repository Staff Only: item control page